(Reuters Health) – Nearly one in five American children use at least one prescription medication, and roughly one in 13 kids takes more than one prescription drug, according to a new study.
And among the children taking more than one medication, one in 12 is at risk of a harmful drug interaction, researchers report in Pediatrics.
Adolescent girls are most at risk of adverse reactions, including a potentially deadly heart condition, the researchers found. In fact, one in five of those taking multiple medications were found to be at risk of a major drug-drug interaction.
“Currently, adverse drug events are the leading cause of injuries and death among children and adolescents,” said the study’s lead author, Dima Qato, of the College of Pharmacy at the University of Illinois at Chicago.
“Parents need to ask their pharmacist or pediatrician about potential side effects and interactions associated with the medications their children are taking,” Qato said. “Prescribers also need to be aware and to be proactive and to ask their patients and their patients’ parents about the medications being taken.”
Qato and her colleagues analyzed the medication use of 23,179 children and adolescents who were participants in the larger ongoing National Health and Nutrition Examination Survey (NHANES). For children under the age of 16, parents provided information on medication use. Those who were 16 or older answered for themselves.
Overall, 19.8 percent of children and adolescents had taken at least one prescription medication in the previous 30 days, with 13.9 percent using medications long-term and 7.1 percent using them for a short period of time.
Medication use increased with age, from 14.7 percent in children up to age 5 years to 22.8 percent among adolescents aged 13 to 19 years old. Short term use was most common among the younger children, who were less likely to be taking medications long term.
The most common medications were respiratory agents, usually for asthma, and psychotherapeutic agents, including stimulants and antidepressants.
The vast majority of potential drug-drug interactions involved antidepressants. The most common potential interaction was QT prolongation, an abnormal heart rhythm that can cause sudden death in otherwise healthy kids.
“QT could occur within days,” Qato said. “It can last more than a month after taking the drug. So even though a child may have used the drug for a week or a few weeks, the adverse effect can be a serious one.”
The study didn’t look at whether any of the children actually developed any of the potential side effects from their medications. It only looked at how many kids were at risk.
Still, the findings were a surprise to Dr. Nathan Samras, an assistant professor in the division of pediatrics and internal medicine at the University of California, Los Angeles.
“It was eye opening,” said Samras, who was unaffiliated with the new study. “I was surprised by the prevalence of prescriptions for all kids as well as the potential for drug-drug interactions.”
Samras said he hopes the new research will prompt parents to report all medications taken by their children – including those sold over-the-counter – to the children’s doctors.
While praising the study for raising awareness of possible dangerous drug interactions, Samras said he hoped it would not lead to parents and physicians “overreacting.”
“You don’t want people to be too scared to use medications when they have more potential benefits than risks,” he explained.
“The absence of data on actual outcomes makes the decision process more difficult,” Samras said. “But being aware of possible drug-drug interactions is important in making prescribing choices.”
SOURCE: bit.ly/2wlqqn1 Pediatrics, online August 27, 2018.
Powered by WPeMatico